Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: What is "serotonin syndrome"?

A: Serotonin syndrome is a condition that is typically induced by drug interactions from taking more than one drug that affects the serotonergic systems. These interactions cause too much serotonin to be released or remain in the synapse and cause hyperactivation of serotnergic neurons.



One thing that is important to keep in mind is that it is a "syndrome" and not a well defined problem with a known cause. It is simply a name given to a cluster of symptoms which are believed to be related through a common mechanism. Serotonin Syndrome is a diagnosis given when there are symptoms which match the profile, the patient has taken a serotonergic drug, and there are no other diagnoses that fit better. Serotonin Syndrome is often accompanied by or leads to a hypertensive crisis which can be very dangerous.



Serotonin Syndrome is a potentially fatal condition, with symptoms and complications of euphoria, drowsiness, sustained rapid eye movement, overreaction of the reflexes, rapid muscle contraction and relaxation in the ankle causing abnormal movements of the foot, clumsiness, restlessness, feeling drunk and dizzy, muscle contraction and relaxation in the jaw, sweating, intoxication, muscle twitching, rigidity, high body temperature, frequent mental status changes (including confusion and hypomania - a "happy drunk" state), shivering, diarrhea, loss of consciousness and death. (The Serotonin Syndrome, AM J PSYCHIATRY, June 1991, from http://members.aol.com/atracyphd/syndrome.htm).



Serotonin syndrome first began to be identified as more antipsychotic and antidepressant medicines began being prescribed. These medications often affect serotonin systems and the combination of these drugs was noted as dangerous (back in the 60s). It has recently become an issue with recreational drug users, particularly poly-drug users and abusers or people who use recreational drugs who are also on psychiatric medication such as MAOIs, tricyclic antidepressants, or SSRIs. As with any drug, legally prescribed or otherwise, one should always be aware of possible side effects and dangerous drug interactions.



Additional information can be found at:

http://www.erowid.org/chemicals/maois/maois_info8.shtml

http://www.erowid.org/chemicals/maois/maois_info4.shtml



aloha

psilo






The description in Bernstein's "Drug Therapy" of Serotonin Syndrome includes "confusion and disorientation.. a variety of autonomic, hypothalamic regulatory and neuromuscular signs and symptoms resembling Neuroleptic malignant syndrome..." That had been my observation, but I'd never seen that in print before. "Muscular rididity, dyspnea, sialorrhea, high fever, leukocytosis and CPK elevations are typical.. shivering, myoclonus, hyperreflexia and ataxia.." He mentions tachycardia and "labile blood pressure" but not specifically hypertension. I'm sure that it can occur as part of the syndrome.



The much more common reaction would be the hypertensive crisis (very high blood pressure) which can be manifested by headaches, bloody nose, and possible stroke. His treatments for the hypertension include rest, quiet, benzos, as well as the Phentolamine IV when necessary. He also mentions IV Beta blockers (like Inderal). He goes on to say that Thorazine can work but has the risk of resulting hypotensive reactions, so he avoids it. He seemed to like the Nifedipine taken sublinqually (10 mg capsule punctured and placed under the tongue, or just chewing the capsule).



Again the above is treatment for the more common hypertensive crisis. For the much rarer Serotonin Syndrome he suggests "careful patient monotoring, supportive measures, perhaps periactin (an serotonin antagonist) or methysergide, nefidipine if there is HBP and a short quick benzo as well as cooling if hyperthermia and hospital care as necessary and indicated.



Anon Doc






Frederick Bois-Mariage writes:



Although Serotonin Syndrome is commonly thought to be diagnosis for cardiovascular hypertension, Cardiovascular parameters are not considered relevant indicators for the serotonin syndrome (e.g. Sternbach 1991) and are not used for its scoring (see Hegerl et al. [1998] and Kaneda et al. [2001] for instance).



As Sternbach (1991: 706) recalled, historically the serotonin syndrome was first described in humans as a non specific pattern of adverse reactions that "differed from typical hypertensive crisis, as there was rarely marked elevation of blood pressure, headache, or a cerebrovascular accident."



Today, its main scored physiological indicators are fever (hyperthermia), hyperreflexia, muscular jerks (myoclonus), tremor, sweating, and diarrhea. The rare toxic forms can have fatal outcomes linked to a severe hyperthermia: coma, blood coagulation, and hepatic damage.



Serotonin Syndrome should not be invoked to explain anything about "cardiovascular effects".



Frederick Bois-Mariage



References:


  • Hegerl, U. et al (1998) "The serotonin syndrome scale: first results on validity". _Eur. Arch. Psychiatry Clin. Neurosci._, 248:96-103.


  • Kaneda, Y. et al. (2001) "The serotonin syndrome: investigation using the Japanese version of the Serotonin Syndrome Scale". _Psychiatry Res._, 105:135-142.


  • Sternbach, H. (1991) "The serotonin syndrome". _Am. J. Psychiatry_, 148:705-713.

  • Gillman KP. Psychotropical.com



Asked By : SciBoy
Answered By : psilo, Anon Doc, and Frederick Bois-Mariage
Published Date : 11 / 7 / 2002
Last Edited Date : 3 / 17 / 2009
Question ID : 2981

Categories: [ Pharmacology ] [ Health ]




Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)